Article Text

PDF

Hug(h)e(s’) ears: an unusual presentation of antiphospholipid syndrome
  1. D O’GRADAIGH,
  2. D G I SCOTT
  1. Department of Rheumatology, Norfolk and Norwich Hospital, Norwich, NR1 3SR
  2. Department of Dermatology, Norfolk and Norwich Hospital
  1. Dr O’Gradaigh.
  1. N LEVELL
  1. Department of Rheumatology, Norfolk and Norwich Hospital, Norwich, NR1 3SR
  2. Department of Dermatology, Norfolk and Norwich Hospital
  1. Dr O’Gradaigh.

Statistics from Altmetric.com

A 49 year old white man presented with extensive deep vein thrombosis and reported a number of recent transcient ischaemic episodes. He was diagnosed three years previously with primary antiphospholipid antibody syndrome (APS), having had an ischaemic episode, raised anticardiolipin antibodies (IgG aCL 37 u/ml, normal <20), absence of clinical or serological evidence of systemic lupus erythematosus, etc, and was taking aspirin 75 mg daily. He also had an IgM κ paraprotein (5.3 g/l). On this occasion, IgG aCL was at the upper limit of normal, lupus anticoagulant was present (dilute Russel viper venom ratio 1.67, normal 0.81–1.19). Thrombophilia screen, including functional protein C and free protein S, was otherwise normal. Initially heparinised, he was started with warfarin treatment, target international normalised ratio (INR) 3.0 to 3.5. Three weeks later, he developed chest/flank pain and dyspnoea (pO2 7.96 kPa, pCO2 3.83 kPa, pH 7.46), severe thrombocytopenia (15 × 109/l), raised erythrocyte sedimentation rate (122 mm 1st h) and C reactive protein (319), and abnormal liver fuction tests. Haemoglobin, white cell count, blood film, and renal function were normal, INR 3.45, ANA, ENA and ANCA negative. Ventilation perfusion scan confirmed pulmonary embolus. Thrombocytopenia was treated with intravenous immunoglobulin (0.4 g/kg (40 g)/ day for five days). On the third day, he developed painful, swollen, tender indurated dark red ears (fig 1), with similar lesions on both cheeks. Biopsy showed extensive vascular thrombosis, with low grade vasculitis felt to be secondary to the thrombotic process (fig2). Warfarin treatment was resumed while heparinised (target INR 3.0–3.5, maximum platelet count 103 × 109/l). After discharge, twice weekly INR remained 2.9–3.6, platelet count falling gradually to 64 × 109/l. Two days after this blood check, he developed headaches and vomiting, lost conciousness overnight, and died en route to hospital. Necropsy revealed subdural haemorrhage, haemorrhagic infarction of the left adrenal gland, thrombi of various ages in the periadrenal fat and in both lungs, infarction and haemorrhage in the right adrenal gland and in the myocardium.

Figure 1

Swollen tender indurated red ear and adjacent skin (day 2).

Figure 2

Section of dermis showing recent and organising thrombi in several vessels, erythrocyte extravasation, and focal inflammatory cell infiltration (haematoxylin and eosin × 210).

This could be considered catastrophic antiphospholipid syndrome, though the fatal event was in fact haemorrhagic. The return of near normal platelet numbers may have precipitated the thromboses of his ears, though he was moderately thrombocytopenic when many of the thrombotic events identified at postmortem examination probably occurred.

Thrombocytopenia occurs in about 23% of APS patients.1aCL antibodies have been reported in autoimmune thrombocytopenic purpura (ITP),2 but immunosuppressive treatment restores platelet numbers and reduces platelet associated immunoglobulin without reducing the aCL titre,3 suggesting specific antiplatelet antibodies in APS, distinct from those in ITP. Platelet activation is suggested as an initial event triggered by antiphospholipid antibodies,4 and severe thrombocytopenia (<50 × 109/l) may in fact be protective against thrombotic events. The Italian Registry of Anti-Phospholipid Antibodies5 have found a thrombosis risk (without treatment) of 32% in patients with moderate thrombocytopenia (50–100 × 109/l) compared with 40% in APS patients without thrombocytopenia, and only 9% in severely deficient patients, data confirmed in a prospective study.6

Warfarin treatment (INR >3.0) considerably reduces the risk of recurrent thrombosis.7 8 One review reports nine episodes of haemorrhage (no deaths or permanent sequelae), six of which were associated with excessive anticoagulation; warfarin was resumed without complication in six of the seven patients involved.9 None the less, Galli et al 10 urge caution, as the incidence of bleeding complications in these patients exceeds that of patients on a similar level of anticoagulation for prosthetic heart valves. Though moderate thrombocytopenia does not modify their anticoagulation policy, they do not recommend anticoagulation for severely thrombocytopenic patients.

The IgM paraprotein is of interest in light of reports of lupus anticoagulant activity associated with a number of IgM monoclonal gammopathies.11 However, in the cases described, the incidence of thrombosis was considerably lower than that seen in APS, and our patient had positive IgG aCL antibodies in addition to the lupus anticoagulant.

This is the first case of bilateral thrombosis of the ears reported in APS (Hughes’ syndrome), hence the quasi-eponymous title. It also highlights the Scylla and Carybdis of coexistant severe thrombocytopenia and thrombophilia. We must continue to protect our patients as best as possible, according to the available evidence, remembering that hard cases make poor laws.

Acknowledgments

We thank Professor R Ball for assistance with figure 2.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.